Alert archive / South Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 25, 2008, 7:28 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2008, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 25, 2008, 9:00 PM EDT
- In force
- 92 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:55 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 25, 2:55 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 255 PM EDT MON AUG 25 2008 .SYNOPSIS... REMNANTS OF TROPICAL DEPRESSION FAY WILL MOVE TOWARDS THE AREA OVERNIGHT AND TUESDAY...RESULTING IN MOSTLY CLOUDY SKIES AND INCREASING CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY THURSDAY AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA. && .NEAR TERM /THROUGH TONIGHT/... LATEST SATELLITE IMAGERY SHOWING PLENTY OF BREAKS IN THE CLOUDS OVER THE MIDLANDS WITH A SIGNIFICANT BAND OF CLOUDS MOVING THROUGH CENTRAL GEORGIA. REGIONAL RADAR SHOWS LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN COUNTIES INTO THE COASTAL PLAIN. THERE ARE MORE SHOWERS DEVELOPING ACROSS SOUTHERN GEORGIA ALONG AN OUTER BAND WHICH WILL MOVE NORTH LATE THIS AFTERNOON AND EVENING. HAVE GONE WITH LIKELY POPS IN THE EAST FOR AFTERNOON CONVECTION AND ACROSS THE CENTRAL SAVANNAH RIVER AREA THIS EVENING...WITH THOSE HIGHER CHANCES SHIFTING TO THE WESTERN FORECAST AREA OVERNIGHT. THE BEST FORCING AND DEEPER MOISTURE WILL SHIFT NORTHWARD FROM THE GULF COAST AND TRACK THROUGH THE UPSTATE OVERNIGHT. THE BEST PRECIPITATION AMOUNTS SHOULD BE WEST OF THE AREA BUT MEASURABLE PRECIPITATION IS EXPECTED AND WILL CONTINUE WITH CATEGORICAL POPS IN THE WESTERN COUNTIES. WENT ABOVE MOS FOR OVERNIGHT LOWS WITH THE THINKING THAT CLOUDS WILL KEEP TEMPERATURES UP OVERNIGHT...SIMILAR TO LAST COUPLE OF MORNINGS. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL MOVE INTO THE AREA TUESDAY AND WEDNESDAY WHILE THE ACTUAL CIRCULATION REMAINS TO THE WEST. MODELS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS AND THE MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED AHEAD OF THE SYSTEM. THE GFS IS MORE PROGRESSIVE AND LIFTS THE LOW WEST OF THE MOUNTAINS TUESDAY NIGHT AND THEN QUICKLY LIFTS IT INTO THE OHIO VALLEY BY WEDNESDAY...AS IT IS PICKED UP BY BY THE TROUGH MOVING ACROSS THE UPPER MIDWEST. THE NAM IS A BIT SLOWER BUT ALSO TAKES THE SURFACE LOW WEST OF THE MOUNTAINS BUT LEAVES MORE OF AN UPPER TROUGH OVER THE SOUTHEAST COMPARED TO THE GFS AND KEEPS DEEPER MOISTURE OVER THE AREA LONGER. PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF THERE IS ANY TRAINING OF CELLS. THE GFS SHOWS 850H WINDS OF 20-30 KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN THE UPSTATE. FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD CERTAINLY SEE MEASURABLE RAINFALL. WILL CONTINUE TO ADVERTISE COOLER MAX TEMPS TUESDAY WITH CLOUDS AND PRECIPITATION EXPECTED...WITH A GRADUAL WARMING TREND TOWARDS THE END OF THE WEEK. LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... THE EXTENDED FORECAST LOOKS TO BE A BIT DRIER THAN THE SHORTER TERM AND WILL BE CHARACTERIZED BY A COUPLE OF WEAK FRONTS PUSHING INTO THE AREA AND BECOMING STALLED OUT. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THIS SCENARIO. A STALLED FRONTAL BOUNDARY ON FRIDAY UNDER WEAK TROFINESS ALOFT WILL KEEP LOW CHANCE POPS IN THE FORECAST FRIDAY AND SATURDAY...MAINLY IN THE EASTERN FORECAST AREA. ANOTHER FRONTAL BOUNDARY MOVES INTO THE AREA BY SUNDAY AND BECOMES STALLED OUT AS UPPER HEIGHTS BUILD OVER THE OHIO VALLEY AND SOUTHEASTERN STATES. WILL PROBABLY HAVE TO HOLD ON TO SOME LOW POPS WITH THIS BOUNDARY IN THE VICINITY. TEMPERATURES WILL GENERALLY BE NEAR NORMAL THROUGH THE PERIOD AND WARM A BIT ABOVE NORMAL BY DAY 7 WITH THE UPPER RIDGE BUILDING. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... MOISTURE ON EAST SIDE OF REMNANTS OF TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE NORTH OVER THE AREA THIS AFTERNOON AND TONIGHT. HIGH PWS 2.1-2.2 INCHES WITH LOW CAPE ENVIRONMENT. PLENTY OF SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. CAE 88D ALREADY SHOWING SHOWERS AND SOME THUNDERSTORMS POPPING UP. SOME STORM TOPS ALREADY 40 KFT ON CAE 88D. TREND EXPECTED TO CONTINUE THIS AFTERNOON AND OVERNIGHT. SOME LOW LEVEL DIRECTIONAL WIND SHEAR 00Z-06Z TONIGHT BUT WINDS ARE LIGHT AT 10-15 KT SO NO SIGNIFICANT PROBLEMS AS FAR AS SEVERE WEATHER IS CONCERNED. INITIAL VFR CONDITIONS SHOULD GIVE WAY TO WIDESPREAD MVFR CONDITIONS BY 00Z WITH CIGS 2-3 KFT VSBYS 4-5 MILES IN SHOWERS AND THUNDERSTORMS. MVFR CONDITIONS REMAIN THROUGH 08Z. 08Z-16Z WIDESPREAD IFR CONDITIONS EXPECTED AS DEEP TROPICAL MOISTURE WILL REMAIN TUESDAY MORNING. IFR CIGS 0.4-0.8 KFT AND VSBYS 2-3 MILES IN RAIN AND FOG. AFTER 16Z TUESDAY...CONDITIONS GRADUALLY IMPROVE TO MVFR AS DEEP MOISTURE FINALLY PUSHES NORTH AND OUT OF AREA. MAINLY MVFR CIGS 2-3 KFT. VSBYS GENERALLY 6 MILES OR BETTER IN LIGHT RAIN. EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR TUESDAY AFTERNOON THROUGH WEDNESDAY BECAUSE OF THE HIGH MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...HC LONG TERM...HC AVIATION...TTH
Hazardous weather outlook, Aug 25, 5:16 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 516 AM EDT MON AUG 25 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 516 AM EDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SOME OF THE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY CONTAIN VERY HEAVY RAIN. SOME FLOODING IN POOR-DRAINAGE AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 3:33 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 333 PM EDT MON AUG 25 2008 GAZ063-064-252030- COLUMBIA-MCDUFFIE- 333 PM EDT MON AUG 25 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA AND MCDUFFIE COUNTIES... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF THOMSON...MOVING NORTHEAST AT 6 MPH. THIS STORM IS EXPECTED TO AFFECT RURAL AREAS OF BOTH COLUMBIA AND MCDUFFIE COUNTIES. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. TTH
Special weather statement, Aug 25, 6:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 649 PM EDT MON AUG 25 2008 SCZ021-027-028-037-252330- CALHOUN-FAIRFIELD-LEXINGTON-RICHLAND- 649 PM EDT MON AUG 25 2008 ...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...FAIRFIELD... LEXINGTON AND RICHLAND COUNTIES... AT 644 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE GREATER LAKE MURRAY AND IRMO VICINITY...SOUTH TO 7 MILES SOUTH OF RED BANK...TO 10 MILES SOUTHEAST OF GASTON. THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH. PEOPLE IN THE GREATER COLUMBIA...LEXINGTON...IRMO...CHAPIN...GASTON REGION SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:06 PM EDT | Areal Flood Advisory | CAE | Calhoun, Fairfield, Lexington, Richland | 114 min |
| Aug 25, 7:14 PM EDT | Areal Flood Advisory | CAE | Calhoun, Fairfield, Lexington, Richland | 106 min |
Nearby
Flash Flood Warnings in South Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.